Ohio, 2004

Flash Flooding in Ohio, June 13 to 14, 2004

June 13 to 14, 2004 · NWS CLE · 3 events in 3 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 13, 6:15 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 13, 6:15 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
715 PM EDT SUN JUN 13 2004

.DISCUSSION...
UPDATED TO INCLUDE REST OF CWA IN SEVERE THUNDERSTORM WATCH 463
UNTIL MIDNIGHT.

.PREVIOUS DISCUSSION...
CLOUDS GRADUALLY THINNING OUT FROM WEST TO EAST ACROSS THE FORECAST
AREA ALLOWING TEMPERATURES TO SOAR INTO THE LOWER 80S. A LINE OF
SHOWERS OVER NORTHERN INDIANA MOVING EAST NORTHEAST WILL MOVE INTO
NORTHWEST OHIO OVER THE NEXT FEW HOURS WHILE ACTIVITY OVER KENTUCKY
AND SOUTHERN INDIANA TRIES TO MOVE NORTHEAST TOWARD THE AREA AS
WELL. DTX SOUNDING SHOWS A FAIRLY STRONG CAP OVER THE AREA THIS
MORNING AND IS POSSIBLY THE REASON ACTIVITY OVER INDIANA HAS BEEN
SLOW TO DEVELOP.

FORECAST AREA REMAINS UNDER A SLIGHT RISK FOR SEVERE WITH A MODERATE
RISK JUST NORTH OF THE OHIO BORDER IN MICHIGAN. MORNING SOUNDING
FROM DTX INDICATES A VEERING PROFILE ALONG WITH SPEED SHEAR AND WILL
HAVE TO KEEP AN EYE ON STORMS AS THEY MOVE INTO THE AREA.

LATEST RUC INDICATES A -2 LI OVER THE FORECAST AREA THIS AFTERNOON
BUT COULD DROP EVEN FURTHER WITH THE INCREASING TEMPERATURES THROUGH
THE AFTERNOON.  DEW POINTS ARE WELL INTO THE UPPER 60S MOST AREAS
WITH SOME LOWER 70S IN THE EXTREME WEST. THUNDERSTORM ACTIVITY IS
STARTING TO PICK UP IN INTENSITY OVER INDIANA AS CAP IS STARTING TO
BREAK.  ATMOSPHERE WILL CONTINUE TO DESTABILIZE THROUGH THE
AFTERNOON AND THUNDERSTORMS OVER INDIANA HAVE THE POTENTIAL TO
BECOME SEVERE AS THEY MOVE THROUGH NORTHWEST OHIO.

I DECIDED TO GO WITH LIKELY SHOWERS AND THUNDERSTORMS THIS EVENING
DUE TO THE ACTIVITY HEADED TOWARD THE FORECAST AREA.  IT APPEARS
SHOWERS AND THUNDERSTORMS WILL QUIET DOWN LATE THIS EVENING AS
MOISTURE AND PVA MOVE NORTHEAST OF THE AREA.  SO I WILL DROP MENTION
OF PRECIPITATION AFTER MIDNIGHT.

TOMORROW WILL BE QUITE UNSTABLE ACROSS THE AREA.  GUIDANCE
TEMPERATURES GOING WITH MIDDLE TO UPPER 80S ACROSS THE AREA FOR
HIGHS BUT WILL SHADE BACK A LITTLE BIT TO AT LEAST MIDDLE 80S IN THE
WEST AND LOWER TO MIDDLE 80S EAST.

VIGOROUS VORT MAX WILL MOVE EAST ACROSS THE SOUTHERN GREAT LAKES
WHILE A SURFACE COLD FRONT AFFECTS THE AREA DURING THE EVENING HOURS
MONDAY.  WILL TAKE THE CONSERVATIVE APPROACH AND MENTION A CHANCE OF
SHOWERS AND THUNDERSTORMS MONDAY. CONCERN IS TIMING OF THE FRONT AND
UPPER LEVEL SHORTWAVE IF IT DECIDES TO HOLD OFF UNTIL MONDAY EVENING.
AREA IS OUTLOOKED FOR SLIGHT RISK FOR SEVERE THUNDERSTORMS.

ONCE FRONT CLEARS THE AREA MONDAY EVENING...AT LEAST ONE DAY OF DRY
WEATHER IS EXPECTED FOR TUESDAY INTO TUESDAY NIGHT AS SURFACE HIGH
PRESSURE BUILDS INTO THE AREA.

EXPECTING ANOTHER SYSTEM TO RAPIDLY DIVE DOWN INTO THE FORECAST AREA
WEDNESDAY MORNING BRINGING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TO THE AREA.

ONCE WEATHER SYSTEM ON WEDNESDAY MOVES EAST OF THE AREA...ANOTHER
AREA OF HIGH PRESSURE WILL BUILD ACROSS THE FORECAST AREA THURSDAY
FOR MORE DRY WEATHER UNTIL YET ANOTHER SYSTEM MOVES INTO THE AREA
FRIDAY NIGHT AND SATURDAY THEN EXITING SLOWLY BY SUNDAY.

TEMPERATURES IN THE EXTENDED PERIODS WILL BE CLOSE TO GUIDANCE
TEMPERATURES.  SEE NO STRONG NEED TO DEVIATE MUCH FROM GUIDANCE AT
THIS POINT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT FOR
LUCAS...WOOD...HANCOCK...SANDUSKY...SENECA...WYANDOT...OTTAWA...
AND CRAWFORD COUNTIES.
PA...NONE.

&&

DJB
Hazardous weather outlook, Jun 13, 5:33 AM EST, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
633 AM EDT SUN JUN 13 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-131232-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
633 AM EDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 13, 7:07 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
807 PM EDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             3 W BUCYRUS             40.80N 83.03W
06/13/2004  1.00 INCH        CRAWFORD           OH   AMATEUR RADIO

            PENNY TO QUARTER SIZE HAIL.

&&

FMK
Local storm report, Jun 13, 7:48 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
848 PM EDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     NORWALK                 41.24N 82.61W
06/13/2004                   HURON              OH   LAW ENFORCEMENT

            FOUR TO FIVE TREES DOWN.

&&

FMK
Local storm report, Jun 13, 7:48 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE CLEVELAND OH
848 PM EDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     NORWALK                 41.24N 82.61W
06/13/2004                   HURON              OH   LAW ENFORCEMENT

            FOUR TO FIVE TREES DOWN.

&&

FMK
Local storm report, Jun 13, 7:59 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
859 PM EDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     3 W VERMILION           41.41N 82.38W
06/13/2004                   ERIE               OH   AMATEUR RADIO

            FOUR TO FIVE TREES DWON.

&&

FMK
Local storm report, Jun 13, 8:10 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
910 PM EDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     UPPER SANDUSKY          40.83N 83.28W
06/13/2004                   WYANDOT            OH   LAW ENFORCEMENT

            ONE TREE DOWN AND ONE LARGE LIMB DOWN.

&&

FMK

The radar

The Cleveland radar (KCLE), 91 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Richland

When
June 13, 8:45 PM EST to June 14, 12:15 AM EST
Where
Richland County, Countywide
Property damage
$475,000
Reported by
LAW ENFORCEMENT
Coordinates
40.775, -82.536 (the zone’s center; the record gives no point)

Thunderstorms dumped two to three inches of rainfall on much of Richland County during the evening hours of June 13th. Significant flooding occurred in the northwestern corner of the county. The Black Fork of the Mohican River went into flood at Shelby (for the first time since 1987) just before midnight. Significant flooding occurred in the city especially in the McKinley Place area where several people had to be evacuated. Widespread flooding was also reported in nearby Plymouth. Two cars and a truck became stranded in four feet of water near Mansfield Lahm Airport. For the day, 1.97 inches of rain was measured at the airport with most of it falling between 8:30 p.m. and 11 p.m. Numerous roads had to be closed because of flooding including State Routes 13 and 96. Nearly 50 RVs had to be moved at Charles Mills State Park due to rapidly rising waters levels in Charles Mills Lake. Dozens of homes and many vehicles sustained flood related damages.

Flash Flood, Crawford

When
June 13, 9:00 PM EST to June 14, 12:00 AM EST
Where
Crawford County, Countywide
Property damage
$550,000
Reported by
LAW ENFORCEMENT
Coordinates
40.851, -82.920 (the zone’s center; the record gives no point)

Thunderstorms dumped over three inches of rain on portions of Crawford County during the evening hours of June 13th. Spotters in Bucyrus measured one inch of rain in a 20 minute period ending around 9 p.m. Significant flooding occurred in some portions of the county. The Galion area was especially hard hit. Several homes along Park Road sustained major damage from flood waters up to three feet deep. A cooperative observer in the area measured a total of 1.88 inches of rainfall on the 13th. In Bucyrus, 32 homes had to be evacuated because of flooding. Nearly 20 homes were damaged in Crestline by flooding. A total of over 50 homes were damaged in the county with around a dozen sustaining major damage. Many roads had to be closed because of flooding. Numerous vehicles were also damaged.

Flash Flood, Ashland

When
June 13, 9:14 PM EST to June 14, 12:00 AM EST
Where
Ashland County, North Portion
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
40.846, -82.271 (the zone’s center; the record gives no point)

Thunderstorms dumped one to three inches of rain on northern Ashland County during the evening of June 13th. Flooding was reported in many low lying areas. One person had to rescued near Nova after they drove their car into a flooded section of road. Many homes sustained damage from flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408393, 5408392, 5408394.